Tornado, Walsh
- When
- May 31, 12:53 PM CST
- Where
- Walsh County, 1.54 mi WSW of Oakwood
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.420, -97.310
A brief tornado touchdown was reported southwest of Oakwood.
By mid afternoon of the 31st, a west to east surface boundary set up along a line from Devils Lake to Grafton to the Upper Red Lake. The actual surface low was located over southeast North Dakota and was a vertically stacked low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By mid afternoon of the 31st, a west to east surface boundary set up along a line from Devils Lake to Grafton to the Upper Red Lake. The actual surface low was located over southeast North Dakota and was a vertically stacked low. Several tornadoes were reported as thunderstorm cells formed near Grafton, North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 11:50 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1250 PM CDT FRI MAY 31 2013 .UPDATE... ISSUED AT 1250 PM CDT FRI MAY 31 2013 LATEST MESOSCALE ANALYSIS INDICATES A SURFACE BOUNDARY FROM JUST WEST OF JAMESTOWN...ROUNDING UP TO JUST NORTH OF GRAND FORKS AND OVER TO BAUDETTE. WEAK INSTABILITY COMBINED WITH THE LOW LEVEL CONVERGENCE WILL MAKE THIS AREA THE MOST ACTIVE (HIGHEST POPS) DURING THE AFTERNOON HOURS. ELSEWHERE...EXPECT SCATTERED SHOWERS. THIS SURFACE BOUNDARY (OR COLD FRONT) WILL SLOWLY PROPAGATE SOUTHWARD TONIGHT...WITH SCATTERED SHOWERS LIKELY ALONG THIS FEATURE. INSTABILITY AND DEEP LAYER SHEAR ARE VERY WEAK...SO THE PROBABILITY FOR ORGANIZED AND SEVERE THUNDERSTORMS IS VERY LOW. HOWEVER...THE SPC NON-SUPERCELL TORNADO PARAMETER IS ELEVATED ALONG THE SURFACE BOUNDARY (GIVEN THE LOW LEVEL VORTICITY AND THE ELEVATED 0-3KM CAPE IN PLACE)...SO WILL NEED TO WATCH THIS AREA CAREFULLY. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 359 AM CDT FRI MAY 31 2013 CLOSED AND STACKED UPPER LOW WAS LOCATED OVER WESTERN SD. SYSTEM IS FORECAST TO SLOWLY MOVE EAST AND THEN START TO OPEN UP AFTER 36 HOURS. WATER VAPOR LOOP INDICATED A JET STREAK/SHORT WAVE ROTATING NORTH INTO THE FORECAST AREA. BAND OF SHOWERS/THUNDER ASSOCIATED WITH SHORT WAVE. PRECIPITABLE WATER REMAINS OVER AN INCH THROUGH SAT MORNING, THEN DECREASES FROM THE NORTHWEST FOR THE REST OF THE PERIOD. 700 HPA THETA-E RIDGE AXIS WAS LOCATED ACROSS SOUTHERN CANADA AND THE FAR NORTHERN RED RIVER VALLEY. THETA-E AXIS SHIFTS INTO ONTARIO LATER THIS MORNING. MODELS SHIFT HEAVY PRECIP BAND NORTH WITH THETA-E AXIS TODAY. ELSEHWERE SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. MUCAPES RUN 100-800 J/KG. RADAR INDICATED BAND OF MODERATE TO HEAVY RAIN OVER GENERALLY OVER THE NORTHERN HALF OF THE FORECAST AREA AND WAS MOVING TO THE NORTHWEST ABOUT 20 KNOTS. BAND SHOULD CONTINUE MOVING NORTH TODAY. CLOUDS AND RAIN SHOULD MOVE OUT OF THE AREA BY SUN WITH NORTHWEST FLOW ALOFT. NO PRECIPITATION EXPECTED AFTER SAT EVENING. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 359 AM CDT FRI MAY 31 2013 FOR MONDAY THROUGH THURSDAY... AN OVERALL VERY ACTIVE PATTERN WILL CONTINUE. A SLOW MOVING UPPER LEVEL TROUGH AND LOW PRESSURE SYSTEM WILL MOVE THROUGH LATE MON INTO WED...AND PERHAPS LINGER EVEN ON THU. THE LATEST TRENDS OF MODELS HINTS AT MORE OF A SOUTHERN SOLUTION...WITH THE MAIN INSTABILITY AND DEEPER MOISTURE JUST TO THE SOUTH OF THE REGION. EVEN WITH THIS SAID...PWATS SHOULD BE AROUND AN INCH FOR MOST AREAS BY TUE/WED WITH AN UPPER LEVEL LOW...AND THE THREAT FOR SHOWERS. THERE COULD BE SOME THUNDER PERHAPS WED AFTERNOON...BUT INSTABILITY FIELDS ARE WEAK AND EXPECTING MAINLY SHOWERS. TEMPS WILL REMAIN BELOW NORMAL FOR HIGHS WITH PLENTY OF CLOUDS AND PRECIP BY TUE/WED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1250 PM CDT FRI MAY 31 2013 AVIATION FORECAST REMAINS A CHALLENGE AS MVFR TO IFR CONDITIONS ARE OCCURRING OVER MOST OF THE AREA. OBSERVATIONS AND SATELLITE SHOWS POCKETS OF VFR CIGS OVER PARTS OF WEST CENTRAL MINNESOTA AND SOUTHEAST NORTH DAKOTA. THE AREAS OF VFR CIGS WILL MOVE NORTH AS THE SFC LOW REMAINS OVER THE SRN RED RIVER VALLEY AND CLOUD COVER PINWHEELS AROUND IT...WITH TAFS REFLECTING THE TEMPO CONDITIONS. INCREASED INSTABILITY DURING THE AFTERNOON WITH SFC HEATING WILL HELP TRIGGER SCATTERED THUNDERSTORMS. && .HYDROLOGY... ISSUED AT 1250 PM CDT FRI MAY 31 2013 RECENT AND CURRENT RAINFALL HAS OR WILL HAVE AN EFFECT ON AREA RIVERS AS SEVERAL POINTS ACROSS NORTHEAST NORTH DAKOTA ACHIEVE MINOR TO MODERATE FLOOD STAGE BY LATE WEEKEND. DOUBT STILL EXISTS AS TO HOW MUCH THE MAINSTEM RED WILL BE AFFECTED...SO HIGH WATER NOTICES ARE POSTED FOR WAHPETON AND POINTS NORTH OF EAST GRAND FORKS AT THIS TIME. HEAVIEST RAINFALL ONCE AGAIN OCCURRED OVER A LARGE PART OF WALSH COUNTY ND...WHERE AN AREAL FLOOD WARNING IS AGAIN IN EFFECT. THE POSSIBILITY OF ONE HALF TO ONE INCH OF NEW RAINFALL EXISTS FROM THIS AFTERNOON THROUGH TONIGHT...AFTER THAT SOME DRYING SHOULD COMMENCE DURING THE DAY ON SATURDAY WITH HIGH PRESSURE AND SUNSHINE EXPECTED SUNDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...HOPPES LONG TERM...DK AVIATION...HOPKINS HYDROLOGY...WJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 615 AM CDT FRI MAY 31 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 615 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
2 tornado. Local standard time, as filed.
A brief tornado touchdown was reported southwest of Oakwood.
This narrow tornado tracked intermittently for about two miles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444949, 444950.